Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

June 1, 2021Washington County, Maine

NWS Caribou, ME issued this special weather statement at Jun 1, 2021, 5:13 PM EDT for Washington County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Jun 1, 2021, 5:45 PM EDT
In force
32 min
Issued by
NWS Caribou, ME

County Washington County, ME

The radar

The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS81 KCAR 012113
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
513 PM EDT Tue Jun 1 2021

MEZ017-030-012145-
Coastal Washington-Central Washington-
513 PM EDT Tue Jun 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON
COUNTY...

At 512 PM EDT, a strong thunderstorm was located near Meddybemps, 
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Perry, Pembroke, Meddybemps, Robbinston, Dennysville, Charlotte and 
Baring.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4496 6730 4507 6736 4512 6718 4514 6713
      4511 6711 4506 6709 4502 6706 4499 6706
TIME...MOT...LOC 2112Z 250DEG 23KT 4505 6723 

$$

LF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:53 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 3:53 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
353 PM EDT Tue Jun 1 2021

.SYNOPSIS...
An upper level trough will cross the region evening. High
pressure then slowly builds across the area from the west
tonight through Wednesday. A low pressure system will cross the
area Thursday and move east across the Maritimes on Friday. A
cold front will approach from the northwest late Saturday.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
A weak upper trough crosses the area this evening with two
separate areas of isolated convection. The first will be towards
Washington County where there's decent shear and mid-level lapse
rates. However, a lack of moisture will produce no more than
isolated activity. With low freezing levels, small hail will be
a possibility with any cells. A more organized area of
convection will move towards the North Woods this evening, but
will arrive well after max heating and tend to decay as it moves
into northern Aroostook County. This area will not benefit from
favorable shear or lapse rates.

Otherwise, surface high pressure over the Mid-Atlantic states
will prevail through the period with a generally dry and mild
southwest surface flow. In general, upper level ridging builds
through the period after passage of the weak upper trough this
evening. After one last night with lows in the 40s and lower
50s, sunny skies and subsidence will generate warmer
temperatures for Wednesday. Highs will reach the upper 70s to
around 80F. These temps will reach towards the coast, but the
sea breeze will kick in during the afternoon. The air mass is
still dry and expect a deep mixed layer. That led to a reduction
in surface dew points and a slight uptick in forecast wind
gusts. In terms of precip, will carry mention of isolated
showers in NE Aroostook due to a modest unstable layer from 850
to 700mb, but the air is very dry and confidence is very low in
any measurable precip.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The warm front to the north of the state will continue to pull
in the S flow of moisture Wednesday night, which could lead to
patchy fog in the region. Recent model runs have the next round
of rain showers approaching from the west with the shortwave
early Thursday morning. Rain showers could start earlier with
the large amounts of moisture. Though the majority of the day
will be cloud covered, warm air advection with the front will
allow temps to warm into the 70s across the region. Some
instability is expected Thursday evening with the approaching
cold front to the west, but the lack of lift should keep the
threat of thunder away. However, can't rule out the possibility
of a few rumbles in the north. By Thursday night, the cold front
will start to push into the region, increasing the chance of
showers to likely. Expect another night of patchy to areas of
fog with the warm, moist air in place.

By Friday, the weak cold front should start to move through.
There is a potential for a few breaks in the clouds, allowing
for daytime heating and temps to increase into the mid to upper
70s. Recent upper air model soundings show higher surface CAPE
values and lapse rates following the front starting in the St
John Valley and moving into the Central Highland throughout the
afternoon. A chance of thunderstorms is forecasted for these
areas, while a slight chance of thunderstorms are forecasted
for the majority of the region. The coastal Downeast is excluded
from storms due to the sea breeze stabilizing the area. The
tightening gradients and inverted V with this front will
increase W winds with gusts up to 15-20 mph in the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
By Friday night, the weak front should move out with the rest of
the rain showers and clouds. This will increase the chances of
patchy fog for the region. For Saturday, a large low pressure
system will quickly move through Quebec, swinging a cold front
through the state. This will provide enough lift, high lapse
rates, and wind shear to allow for convective thunderstorms to
develop, especially in the north where confidence has increases
and chance was included. WSW winds will increase in the
afternoon ahead of the front in the afternoon. Warm temps are
expected in the upper 70s. After the passage of the front on
Saturday night, high pressure is expected to settle in on Sunday
with the return of NW flow and clear skies. Temps should climb
into the mid to upper 80s.

By Sunday night, a large upper level ridge will settle to the
west, pumping in warm temperatures for the rest of the early
week. These temperatures are expected to break records with
upper 80s across the region to low 90s in some areas Downeast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR through the period with good vis and no cigs
most of the time. There will be isolated thunderstorms this
evening near FVE and Clayton Lake in the north and towards
Eastport, Princeton and Machias in the south. The latter may
have small hail.

SHORT TERM: Wed night... VFR. Possible MVFR/IFR in KBHB with
early Thursday morning patchy fog. Slight chance of showers. W
winds 5-15kts.

Thu... VFR becomes MVFR cigs/vsby with widespread showers
lasting into Thu Night. Perhaps TEMPO IFR cigs/vsby during the
day. MVFR/IFR Thu night with rain showers & patchy fog. S-SW
5-15kts.

Fri... MVFR/IFR cigs & vsby early with rain showers & fog
becomes MVFR/VFR late morning. In the afternoon, expect VFR w/
TEMPO MVFR/IFR cigs & vsby due to showers & storms. W-SW winds
5-15kts.

Sat... VFR. TEMPO MVFR/IFR cigs & vsby due to showers & storms
in the afternoon north of BGR. SW winds 10-20kts.

Sun... VFR. WNW winds 5-10 kts during day, then variable and
light winds during the night.

&&

.MARINE...
NEAR TERM: No significant issues are expected in terms of fog,
winds or seas. There may be a few southwesterly wind gusts up to
20 kts this evening, but winds will generally be in the 10 to 15
kt range from the southwest. Longer period south swell will
generally be 3 ft or less.

SHORT TERM: Winds/seas look to remain below SCA through the
period. SW winds 10-20kts through the period. Wind gusts may
approach low end SCA by late Thu night into Fri morning across
the outer waters. Seas generally 1-3 ft will build to 2-4 ft by
Thu night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...MCW
Short Term...LaFlash
Long Term...LaFlash
Aviation...MCW/LaFlash
Marine...MCW/LaFlash
Hazardous weather outlook, Jun 1, 2:54 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
254 AM EDT Tue Jun 1 2021

MEZ001>006-010-011-015>017-029>032-020700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
254 AM EDT Tue Jun 1 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-020700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
254 AM EDT Tue Jun 1 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Special weather statement, Jun 1, 4:40 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
440 PM EDT Tue Jun 1 2021

MEZ032-012115-
Northern Washington-
440 PM EDT Tue Jun 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...

At 439 PM EDT, a strong thunderstorm was located near Danforth,
moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Danforth, Vanceboro, Topsfield, Codyville Plantation, Lambert Lake,
Brookton, Forest, Forest City and Eaton.

This includes US Highway 1 between Brookton and Eaton.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4552 6743 4547 6787 4564 6793 4568 6778
      4566 6772 4569 6773 4567 6770 4563 6768
      4561 6765 4562 6764 4559 6752 4559 6750
      4560 6748 4560 6745 4557 6742
TIME...MOT...LOC 2039Z 256DEG 25KT 4558 6778

LF
Special weather statement, Jun 1, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
513 PM EDT Tue Jun 1 2021

MEZ017-030-012145-
Coastal Washington-Central Washington-
513 PM EDT Tue Jun 1 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON
COUNTY...

At 512 PM EDT, a strong thunderstorm was located near Meddybemps,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Perry, Pembroke, Meddybemps, Robbinston, Dennysville, Charlotte and
Baring.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4496 6730 4507 6736 4512 6718 4514 6713
      4511 6711 4506 6709 4502 6706 4499 6706
TIME...MOT...LOC 2112Z 250DEG 23KT 4505 6723

LF

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:40 PM EDTSpecial Weather StatementCAR35 min
Jun 1, 6:00 PM EDTSpecial Weather StatementCARAroostook60 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.